top of page

Tapering venlafaxine: I called it HELL


looking for support

I had always been an energetic, cheerful woman, but after a long period of stress, marriage problems and other setbacks, I lost all joy in life. I fell into a deep depression and eventually suffered a burnout. This was about 25 years ago.


My family doctor prescribed Venlafaxine 75 mg. It was hell to start on this drug but he told me that I should persevere. So I did. In the years that followed, my GP never once monitored how I was doing, or showed any interest at all.


But eventually, I felt better. I started therapy and learned to deal with my stress and my fears. Things were actually going pretty well. But I began to hate the side effects of the venlafaxine, the blank, emotionless way it made me feel. My marital problems were over and I decided I wanted to get off the medication. I wanted myself back.


In 2010 I started tapering, without any guidance from my GP, who completely ignored me. If I would have said that I was going to stop cold turkey, he wouldn’t have cared. I made my own tapering schedule, counting beads, a few beads less each month, and within a year, I was completely off venlafaxine.


I had read on the internet that you have to taper slowly, but I couldn’t find any information on exactly how slow that should be. But I thought I probably did it right, because, after all, I was off the meds.


One month and ½ after stopping my medication, I fell into an acute depression, so severe that it knocked my legs out from under me. It took me completely by surprise and I didn't know what to do.


Brainzaps, electric shocks, vomiting, sleeplessness, terrible restlessness, diarrhoea, headaches, chills and tremors. But the worst was my brain, shuddering and shivering in my head and the terrible, compulsive thoughts raced through my mind, not giving me a moment of peace. I saw only darkness around me. I can’t describe this feeling, but I called it HELL.


I consulted my doctor and he said: just hang in there, you will be fine! Less than two weeks later, I attempted suicide and was saved in the nick of time. Sirens screaming, I was whisked off to a closed psychiatric institution. Immediately, I was put on benzos and sedatives.


They decided I should start the venlafaxine again. There was no question of refusing. I was incredibly scared and I thought that I was going insane. First I gradually built up the dose up to 75 mg and then up to 150 mg. Again, it was HELL.


I had never had psychiatric treatment before in my life and I didn’t know what was happening to me. Obediently, I did what they said. After all, my psychiatrist was highly qualified and I was just an ordinary woman. He was cold and strict. I was afraid of the power he had over me. More oxazepam and benzos. My body was shaking non-stop. I couldn’t sleep anymore. I was covered in an itchy rash, inside and out.


During the three months I spent in the psych ward I developed acute tinnitus, a rustling, wheezing and whistling sound in my head, I developed burning mouth syndrome, which still affects me today. My body is unable to cope with heat and cold. My my essence, my body, my whole being has been changed by the venlafaxine. I became completely traumatized.


Finally, they let me go back home. Slowly I crawled out of my pit of misery. In a Facebook tapering support group, I found sympathy, understanding and answers to many of my questions. Isn’t it too sad for words that you need to go to Facebook to find support?


In the meantime I had switched to another GP; he suggested that I reduce my medication immediately. He and the primary care assistant told me the best thing to do was to alternate, to take the medication every other day. I know now that you should never do that, but then, I had no idea. And I went crashing down again, hard... Down, down, down.


In 25 years, I have experienced four failed withdrawal attempts. Build-up, build-down, build-up, build-down. And every time, I get incredibly sick, and there is never any help.


It seems like GP’s and psychiatrist have no idea that tapering must be done very slowly, and that you have to have stabilisation periods. They don’t know that tapering is different for everybody. What works for one person does not necessarily work for another. That every taper needs to be customised.

I have to rely on my own research and the help of the Facebook group. I have learned more from that that group then from all the doctors and psychiatrists put together.

Most people, most doctors too, have no idea what it's like to experience this HELL.

Your brain is no longer your own. The brainzaps feel like you are being electrocuted, you feel electric currents rushing through in your head, it's extremely frightening. Headaches, brain fog, your memory fades into nothing, it’s almost like dementia.

Everything is pitch and pitch black. Your body reacts violently, trembling, shaking, parkinsonism, flu-like symptoms, nausea, no appetite, you can't stand on your feet without falling over, you can't function, you have to depend on other people, you get suicidal thoughts and you’re scared of going completely crazy.


I get so sad when I think of all the people who are no longer with us, the ones who committed suicide out of desperation. I understand, though, because I was there too. It is impossible to live with those thoughts and feelings. They make you feel so bad that you just don’t want to live anymore.

I am so angry that I was ever put on venlafaxine.

I am so angry about my doctor's lack of knowledge, which almost cost me my life.

I am so angry at the pharmaceutical companies who put this 'medication' on the market.

I am so angry about my health insurance, for refusing to cover the cost of tapering medication.

Tapering venlafaxine was HELL and it almost cost me my life; it is my opinion that this drug should NEVER be prescribed to anyone because tapering it is so incredible dangerous to taper. Actually, I don't believe I will ever be able to stop.


#venlafaxine, #tapering, #psychdrugs,







60 views1 comment

Recent Posts

See All
bottom of page